Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
lahdedah

Diphenhydramine

Recommended Posts

I am 66 years old and was diagnosed with PD in 2013.  At that time I was started on carb/levo 25-100 - to be gradually increased to 2 tablets 3 times per day.  I had stomach problems along with other side affects and stopped this and was prescribed Neupro patches.  Both were only somewhat helpful.  After reading some literature, I have come to believe what I was experiencing was akathisia.  It bothers me worse that any of the other PD symptoms and I know it sounds silly but it is almost impossible to do or enjoy anything.  Sitting still is practically impossible.    During this time I started taking over the counter diphenhydramine 25 mg.  At first it was just to sleep but gradually increased.  Dr. then instructed me to stop the patches and prescribed Rytary 23.75 mg/95mg 3 tablets 3 times a day.  About this time on my own I started taking more Benadryl ( diphenhydramine) until I was taking 3 tablets a day. I was also prescribed gabapentin 100 mg 3 times a day.  I followed this regimen for about 6 months and felt "OK".  I also was taking Ranitidine twice a day.

 

About a month ago I was having more nausea, headaches, sleepiness, vivid dreams that wake both my partner and me, and a general drugged up feeling.  I decided to discontinue the Benadryl to see if that helped.  Well, headaches, sleepiness, vivid dreams, and the drugged up feeling got better but what I suspect to be akathisia came roaring back.  I now believe the Benadryl is what was keeping the akathisia in check all along.  I also discovered that I just can't take Rytary on an empty stomach or with a couple of crackers.  I've got to have a meal with it or no amount of Ranitidine helps.

 

Currently I'm taking 3 Rytary 3 times a day, a half tablet of Benadryl 3 times a day, gabapentin as prescribed and Ranitidine.  The akathisia is somewhat in check but I'm only somewhat comfortable.  I don't like the side affects of the Benadryl and I have also read some literature suggesting that Benadryl may not be something I should be taking long term,  Although, neither my neurologist nor the specialist I saw about 3 months ago at the Kansas University seemed to be concerned about it.  The specialist told me I was probably undermedicated.  I asked him how I could take more when I was already experiencing nausea.  He told me I could take more when I stopped feeling nauseous.  Well that hasn't happened so far and I doubt it ever will.  Anyway, one time I tried taking 4 tablets of Rytary (no Benadryl) and it didn't help the akathisia at all and other side affects suggest to me it was just too much.

 

Do you have any suggestions?  Should I go back to the full dose of Benadryl (3 tablets a day), stay with my current dosage, or quit it entirely?  What do you recommend for akathisia?  To date carb/levo, Neupro, and Rytary has not really made much of a difference when it comes to the akathisia.  I do think the Rytary has been the best as I don't have the emotional ups and downs with it.  Still I don't think it does much of anything for the akathisia and I'm pretty desperate to get it under control even if it means taking more Benadryl and letting dementia have its way with me.  Is there any alternative to Benadryl that you might recommend?

 

Thanks and sorry this is so long.   

 

        

 

    

Share this post


Link to post
Share on other sites

Can you describe exactly what you mean by akathesia.....could it be dyskinesia?

 

Some people try amantadine for dyskinesia.  I do have a few patients with motor restlessness and one patient who pops up out of a chair.  DBS has been useful in these cases.

Share this post


Link to post
Share on other sites

"Akathisia
No discussion of physical discomfort in PD is complete without a mention of akathisia, or restlessness, a frequent and potentially disabling complaint. Some patients with parkinsonian akathisia are unable to sit still, lie in bed, drive a car, eat at a table or attend social gatherings. As a result of akathisia, patients may lose sleep or become socially isolated. In about half of the cases of parkinsonian akathisia, the symptom fluctuates with medications and may often be relieved by additional dopaminergic treatment."

 

http://www.pdf.org/en/winter04_05_Pain_in_Parkinsons_Disease  

 

It's not dyskinesia.  Movement is purposeful and voluntarily on my part.  I move only because it is the only way to relieve pain/discomfort.  Any kind of movement, even very limited movement, is helpful.  I play a lot of computer games on the ipad while watching TV because just that little movement helps me sit still.  The resting tremors in my hands is pretty much a constant but varies from barely perceptible to uncomfortable.  The tremors get worse when I'm uncomfortable and since akathisia is definitely uncomfortable, they usually accompany the akathisia.  I guess tremors are not voluntary movements but I am thinking tremors are separate different from dyskinesia.

 

The only way I know to explain it is, it feels like restless leg syndrome gone wild.  When experiencing akathisia at its worst, I feel like any touch or stimulation might cause me to fly apart.

 

I have tried amantadine but couldn't see that it did anything for me.

 

I get along pretty well as long as I take Benadryl or other over the counter medications containing diphenhydramine.  My main concern is that I've read some literature that suggests there may be a link between dementia and diphenhydramine.  In addition, it makes me very sleepy, gives me a headache and leaves me feeling drugged up.  So I'm wondering if there is an alternative that might be better.

 

I am taking Rytary and have found it helpful for controlling some of the other symptoms of PD but, on its own, without Benadryl, it doesn't do much for the akathisia. 

 

 

 

 

 

                                                                                                        

Share this post


Link to post
Share on other sites

Thank you for the clarification.  We occassionally do see this phenomenon in our patients.  We try a lot of different things and it is very hard to combat.  Sometimes lower doses of Sinemet or use of agonists helps.  A few cases DBS has helped.  There is some literature to suggest long term dangers of anticholinergics so we do make sure our patients are aware of risks and benefits.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×